Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

June 11, 20216 counties in North Dakota

NWS Grand Forks, ND issued this special weather statement at Jun 11, 2021, 4:11 AM CDT for 6 counties in North Dakota. It was in force for 64 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2021, 4:11 AM CDT (09:11 UTC)
Expired
Jun 11, 2021, 5:15 AM CDT
In force
64 min
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 141 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:22 AM CDTTSTM WND GST 634 Sw Clyde, NDPEAK WIND MEASURED AT AN NDAWN STATION AT 10 METERS.
Jun 11, 4:22 AM CDTTSTM WND GST 63Clyde, ND63 MPH GUST IN CLYDE ND FROM NDAWN.
Jun 11, 4:25 AM CDTTSTM WND GST 593 Nw Edmore, NDNDAWN REPORTED 59MPH GUST IN 3NW OF EDMORE ND.
Jun 11, 4:25 AM CDTTSTM WND GST 593 Nw Edmore, NDPEAK WIND MEASURED AT AN NDAWN STATION AT 3 METERS.
Jun 11, 4:50 AM CDTTSTM WND DMGFairdale, NDLARGE 4 TO 6 INCH DIAMETER BRANCHES BROKEN DOWN.
Jun 11, 4:50 AM CDTTSTM WND DMGFairdale, NDSEVERAL LARGE 4 TO 6 INCH DIAMETE TREE BRANCHES BROKEN DOWN AROUND TOWN.
Jun 11, 5:15 AM CDTTSTM WND DMG3 N Mountain, NDA TREE WAS BLOWN DOWN ACROSS HIGHWAY 32.
Jun 11, 5:20 AM CDTTSTM WND DMG3 Ssw Walhalla, NDA TREE WAS BLOWN DOWN ACROSS HIGHWAY 32.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1785 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

495 
WWUS83 KFGF 110911
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
411 AM CDT Fri Jun 11 2021
 
MNZ004-007-NDZ006>008-014>016-054-111015-
Kittson MN-West Marshall MN-Pembina ND-Benson ND-
Eastern Walsh County ND-Towner ND-Western Walsh County ND-Ramsey ND-
Cavalier ND-
411 AM CDT Fri Jun 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...WESTERN
KITTSON...CENTRAL BENSON...TOWNER...CAVALIER...RAMSEY...WALSH AND
PEMBINA COUNTIES UNTIL 515 AM CDT...

At 411 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Sarles to Southam. Movement
was northeast at 80 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Devils Lake, Grafton, Langdon, Park River, Cavalier, Cando and
Walhalla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern North Dakota.

LAT...LON 4837 9949 4900 9952 4900 9713 4849 9704
      4819 9827 4820 9842 4815 9842 4791 9938
      4837 9968
TIME...MOT...LOC 0911Z 247DEG 69KT 4909 9906 4815 9859 

$$

Lynch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 11, 3:05 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 11, 3:05 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
305 AM CDT Fri Jun 11 2021

.SHORT TERM...(Today through Saturday)
Issued at 305 AM CDT Fri Jun 11 2021

The main forecast challenge is the severe weather potential early
this morning. A severe thunderstorms watch has already been issued
for eastern North Dakota and some adjacent counties of northwest
and west central Minnesota until 7 am.

As of about 3 am, surface low pressure was located somewhere
between Bismarck and Minot, with a warm front extending out to the
east-southeast from it, to somewhere over southeast North Dakota.
Temperatures were still very mild, with 86 degrees still being
reported at both Aberdeen SD and Gwinner ND. Fargo was reporting a
dewpoint of 70, as was Detroit Lakes MN. The SPC mesoanalysis page
showed a nice low level jet punching up through the central
Dakotas, but the best 0-6km bulk shear lags behind the line of
storms from east of Minot to east of Bismarck. These storms have a
history of producing some damaging wind gusts, but overall they
have mainly been below 50 knots. The main question is what
happens as these storms move into eastern North Dakota.

There was a trend yesterday evening with more of the high
resolution models showing the current storms continuing to move
east, but the stronger storms diving more into South Dakota. The
latest HRRR shows the line of storms moving into the Red River
Valley by sunrise, but nothing too exciting. The HREF from 12z
yesterday showed the 4hr neighborhood probability of severe wind
moving toward eastern ND and basically dropping off to nothing.
The SPC 3hr calibrated severe thunderstorm graphic shows the best
values through 12z dropping toward the ND/SD border, then dropping
off to nothing thereafter. This is the reason the severe
thunderstorm watch goes until 12z. The line of storms looks to
weaken pretty quickly after 12z as the storms cross the Red River,
and they may die off sometime later this morning. The rest of the
day will feature increasing west winds and much cooler
temperatures. Quiet weather tonight into Saturday as well.

.LONG TERM...(Saturday night through Thursday)
Issued at 305 AM CDT Fri Jun 11 2021

An amplifying upper ridge on Sunday will keep impacts to the minimum
during the long term period. The best opportunity for summer impacts
could be Wednesday with hot temperatures, but at the current time
strong mixing from southerly winds will keep RH values low and heat
indices in check.

Zonal flow at the beginning of the long term period quickly
amplifies with an upper ridge extending from AZ into Alb/Sask, with
upper lows off the Pacific NW coast and over the Hudson Bay. The
ridging will be in place for the first half of the work week, with
highs in the 80s and 90s. The high temperatures peak Wednesday with
eastern North Dakota reaching the mid to upper 90s. Gusty south
winds will result in mixing sufficient to keep RH values in the 20s
and heat advisory potential minimal. NAEFS climatological
percentiles are maxed out over western and central ND, giving me
good confidence in a hot summer day.

The Pacific upper low moves into Manitoba by Thursday, increasing
chances for precipitation Thursday afternoon. Slightly cooler air
will follow the late week system with Day 7 temperatures looking to
be in the 70s and 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1139 PM CDT Thu Jun 10 2021

Aviation concern still focused on eventual arrival of
thunderstorm activity during the first 6hr of the TAF period.
Strong to severe storms will be possible once this arrives in
eastern ND with showers/weaker thunder favored in MN. Arrival
right now looks to be first at KDVL by 09Z and closer to 12Z at
KGFK/KFAR. Eventually prevailing dry conditions should return
Friday, though it could be delayed if there is redevelopment of
showers/storms during the daytime period (hard to say at this
point). IFR or lower conditions will be possible with stronger
thunderstorm activity. Southwest to west winds increase behind the
cold front during the day Friday and gusts in excess of 30kt
appear likely in eastern ND (strongest at KDVL). These should
decrease with sunset, though gusty winds may linger a KDVL into
Friday night.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...Speicher
AVIATION...DJR
Hazardous weather outlook, Jun 11, 3:14 AM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
314 AM CDT Fri Jun 11 2021

MNZ001>003-029-NDZ006>008-014>016-024-026>030-038-039-049-052>054-
120815-
West Polk-Norman-Clay-Wilkin-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
314 AM CDT Fri Jun 11 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible through the early morning
hours. Some of these storms may be severe with damaging wind
gusts up to 75 mph and 1 inch diameter hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to contact the National Weather Service
with any severe weather reports.

MNZ004>009-013>017-022>024-027-028-030>032-040-120815-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-West Otter Tail-East Otter Tail-Wadena-Grant-
314 AM CDT Fri Jun 11 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible east of the Red River around
or after 6 am. The probability for widespread hazardous weather is
low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 11, 3:36 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
336 AM CDT Fri Jun 11 2021

NDZ028-029-038-039-110930-
Griggs ND-Steele ND-Barnes ND-Cass ND-
336 AM CDT Fri Jun 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...GRIGGS...
BARNES AND STEELE COUNTIES UNTIL 430 AM CDT...

At 336 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Juanita to near Ypsilanti.
Movement was east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Valley City, Cooperstown, Golden Lake, Finley, Hope, Tower City and
Page.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern North Dakota.

LAT...LON 4754 9850 4767 9761 4689 9731 4676 9844
      4698 9844 4698 9847 4732 9847 4733 9850
TIME...MOT...LOC 0836Z 255DEG 49KT 4743 9877 4676 9853

Lynch
Local storm report, Jun 11, 4:03 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
403 AM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     TSTM WND GST     25 E NEW ROCKFORD       47.68N 98.60W
06/11/2021  M58 MPH          EDDY               ND   MESONET

            WIND GUST REPORTED OF 58 MPH GUST THROUGH
            NDAWN.

&&
Special weather statement, Jun 11, 4:11 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
411 AM CDT Fri Jun 11 2021

MNZ004-007-NDZ006>008-014>016-054-111015-
Kittson MN-West Marshall MN-Pembina ND-Benson ND-
Eastern Walsh County ND-Towner ND-Western Walsh County ND-Ramsey ND-
Cavalier ND-
411 AM CDT Fri Jun 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...WESTERN
KITTSON...CENTRAL BENSON...TOWNER...CAVALIER...RAMSEY...WALSH AND
PEMBINA COUNTIES UNTIL 515 AM CDT...

At 411 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Sarles to Southam. Movement
was northeast at 80 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Devils Lake, Grafton, Langdon, Park River, Cavalier, Cando and
Walhalla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern North Dakota.

LAT...LON 4837 9949 4900 9952 4900 9713 4849 9704
      4819 9827 4820 9842 4815 9842 4791 9938
      4837 9968
TIME...MOT...LOC 0911Z 247DEG 69KT 4909 9906 4815 9859

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:23 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey, Steele67 min
Jun 11, 3:36 AM CDTSpecial Weather StatementFGFBarnes, Griggs, Steele54 min
Jun 11, 3:48 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele57 min
Jun 11, 4:07 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland, Sargent38 min
Jun 11, 4:19 AM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Nelson, Steele, Traill, Walsh56 min
Jun 11, 4:28 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey, Steele62 min
Jun 11, 4:36 AM CDTSevere Thunderstorm WarningFGFCavalier, Nelson, Pembina, Ramsey, Towner, Walsh54 min
Jun 11, 4:42 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland, Sargent63 min
Jun 11, 4:47 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele28 min
Jun 11, 5:07 AM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Nelson, Steele, Traill, Walsh68 min
Jun 11, 5:27 AM CDTSpecial Weather StatementFGFCavalier, Pembina, Ramsey, Towner, Walsh33 min
Jun 11, 5:39 AM CDTSevere Thunderstorm WarningFGFCass, Richland66 min
Jun 11, 9:57 AM CDTWind AdvisoryFGFBarnes, Benson, Cavalier, Eddy, Griggs, Nelson and 4 more11 hr
Jun 11, 6:07 AM CDTSpecial Weather StatementFGFClearwater, Mahnomen, Marshall, Norman, Pennington, Polk and 1 more68 min
Jun 11, 6:39 AM CDTSpecial Weather StatementFGFBecker, Grant, Hubbard, Otter Tail, Wadena66 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.